Know the signs of an opioid overdose and how it’s treated so you can get yourself or a loved one the necessary professional help.
What Happens During Opioid Overdose?
Are You Looking for Confidential Help? Available 24/7
Call now for:
- Access to the best rehab centers to overcome addiction
- Financial assistance program that gets you the help you need
- Clear answers to your questions on your road to recovery
Opioids are a class of drugs comprised of the illicit drugs, heroin and street fentanyl, and prescription painkillers, such as oxycodone.1 Opioid use and misuse can lead to dangerous consequences, such as an opioid overdose, which involves taking a toxic amount of the drug that the body cannot handle. Because opioids are central nervous system (CNS) depressants, opioid overdose symptoms may involve stopped or slowed breathing, irregular or stopped heartbeat, and coma.1
In this article:
- How Do Opioids Affect You?
- Who is at Risk of an Opioid Overdose
- What Happens During Opioid Overdose?
- What Are the Signs and Symptoms of Opioid Overdose?
- How Should You Respond to Opioid Overdose Symptoms?
How Do Opioids Affect You?
How opioids affect you greatly depends on how they are administered; if injected, you experience a faster, more intense onset of effects compared to when taken orally, which is safer as the onset of effects is slower, taking longer to reach the brain.2 In your brain, you have three naturally occurring opioid receptors (e.g., mu, delta, and kappa) that have different roles.2
The mu receptor mediates analgesia (i.e., the inability to feel pain), euphoria, sedation, respiratory depression, gastrointestinal dysmotility, and physical dependence.3 Additionally, mu receptors decrease responses to hypercarbia (e.g., increase in carbon dioxide in the bloodstream) and decrease the respiratory response to hypoxia, which then decreases the stimulus to breathe, resulting in apnea.3
The kappa receptors, on the other hand, mediate analgesia, diuresis (i.e., the kidneys filter too much bodily fluid, which increases your urine production and frequency that you need to relieve yourself), miosis (i.e., excessive constriction of the pupil of the eye), and dysphoria (i.e., a state of unease or generalized dissatisfaction with life).
Similar to the mu and kappa receptors, delta receptors also mediate analgesia, but unlike the other two receptors, delta receptors inhibit the release of dopamine and suppress the cough reflex.3
Opioids exercise their effects on three broad parts of the brain: the limbic system, the brain stem, and the spinal cord. The limbic system is the emotion center of the brain, and when opioids are introduced into your system, it is here that they create feelings of pleasure, relaxation, and contentment.2 The brainstem controls automatic bodily functions, such as breathing, so it is particularly dangerous when an opioid acts on this area of the brain because the opioid can slow breathing.2
Long-term opioid use, even if being taken as prescribed to treat chronic pain, changes how the nerve cells in the brain respond.2 Because the brain has adapted to or grown accustomed to having large amounts of opioids around so, when taken away, this will trigger withdrawal symptoms, and you will experience a myriad of unpleasant feelings and reactions.2
Who is at Risk of an Opioid Overdose?
Generally, taking too much of an opioid causes an overdose. However, there are certain risk factors that can increase the likelihood of an opioid overdose, including:1,3
- Taking an opioid with the explicit intent to get high
- Taking a prescription opioid too frequently, either by accident or on purpose
- Mixing the opioid with alcohol, other substances, or other medicines; mixing an opioid with anxiolytics (i.e., anti-anxiety medication) such as Valium or Xanax can be fatal
- Already receiving medication-assisted treatment (MAT) and mixing these medications with an opioid
- Taking an opioid that was prescribed to someone else
- Therapeutic medication error
One population that is at higher risk of accidental misuse of opioids that leads to overdose is older adults.4 Older adults are at higher risk because, as a cohort, they usually have several prescriptions and chronic diseases, which increases the likelihood of negative interactions between different medications or even different interactions between the different medications and different health conditions.4
Don’t Wait, Call Now!
To Find A Treatment Center Near You
What Happens During Opioid Overdose?
During an opioid overdose, a person’s breathing may slow or stop altogether, which can lead to hypoxia, a condition in which the brain doesn’t receive enough oxygen.4
As a medical event, hypoxia can cause short-term and long-term neurological and psychological effects that may include a coma, permanent brain damage, or even death.4
What Are the Signs and Symptoms of Opioid Overdose?
There are many signs and symptoms of an opioid overdose. An easy way to help you distinguish between these two groups is that signs are what observers will see and symptoms are what you or the person using opioids will experience during an overdose. Many of the signs and symptoms of an opioid overdose overlap, as they can be observed and experienced.
Some opioid overdose symptoms and signs include:1,3,5
- Pale face
- Face may feel clammy to the touch
- Limp body
- Lips and fingers may have a blue or purple color to them
- Gurgling noises
- Cannot be woken up
- Cannot speak
- Breathing and/or heartbeat slows or stops
- Change in mental status
- Fresh needle marks
- Conjunctival injections
- Psychiatric symptoms (anxiety, depression, agitation, dysphoria, nightmares, paranoia, hallucinations)
- Cold and clammy skin
- Respiratory failure resulting in death
- Itching, flushed skin, and urticaria (i.e., hives, which are red, itchy welts)
How Should You Respond to Opioid Overdose Symptoms?
If you suspect you or someone else is overdosing on opioids, follow these steps:1
- Immediately call 911 and give them as much relevant information as possible.
- If you have access to it, administer naloxone (Narcan). Naloxone is a safe medication that can be sprayed into the nose of the person overdosing and it will immediately reverse the effects of the opioid overdose.
- Perform CPR and administer rescue breathing.
- To prevent choking, lay the person on their side.
- Until emergency medical service personnel arrive, stay with the individual.
Naloxone blocks the effects of opioids at the receptor sites in the brain and can instantaneously reverse the effects of an opioid overdose.3 However, the effects only last between 30 and 90 minutes, after which a person could begin overdosing again. If available, you may need to administer multiple Narcan doses until first responders arrive.
If you or someone you know misuses opioids and wants to quit, treatment can help. Call our helpline at 800-407-7195(Who Answers?) to speak to a treatment support specialist about opioid addiction treatment options.
- U.S. National Library of Medicine. (2022, January 26). Opioid Overdose.
- National Institute on Drug Abuse. (2019). Mind Over Matter: The Brain’s Response to Opioids.
- Schiller, E.Y., Goyal, A., & Mechanic, O.J. (2021, September 20). Opioid Overdose.
- National Institute on Drug Abuse. (2021). What are Prescription Opioids?
- U.S. Department of Justice/Drug Enforcement Administration. (2020). Drug Fact Sheet.